Recurrent Rhabdomyolysis: The Innocuous Culprit

1Cleveland Clinic, Cleveland, OH
2Medicine, St.Catherine Hospital, East Chicago, IN
3Cleveland Clinic, Cleveland, OH
4Cleveland Clinic, Cleveland, OH
5Cleveland Clinic, Cleveland, OH
6Cleveland Clinic, Cleveland, OH

Meeting: Hospital Medicine 2008, April 3-5, San Diego, Calif.

Abstract number: 170

Case Presentation:

A 61‐year‐old male patient was admitted with diffuse myalgias and dark red urine for 3 days .He was started on Levaquin for an upper respiratory tract infection (URI) 5 days prior to admission. Laboratory tests were normal except for a creatinine kinase (CK) of 120,000 and myoglobinuria. With copious IV hydration, the CK levels steadily declined, and renal failure was prevented. He had had 2 prior episodes of rhabdomyolysis 10 and 4 years ago. An extensive metabolic, hematologic, rheumatologic, toxicological, and infectious workup that included a muscle biopsy and medication review did not reveal any culprits. The only common features of all his episodes were URI and antibiotics stared prior to each episode (Levaquin, azithromycin, and penicillin).But he had had other viral infections and the same antibiotics on other occasions without any rhabdomyolysis. He denied any supplements or over‐the‐counter medications .On further questioning he remembered taking Benadryl prior to each episode to help him sleep. He was asked to avoid antihistamines especially during a viral illness

Discussion:

Rhabdomyolysis results from toxic insult to skeletal muscle causing muscle swelling, tenderness, and weakness. Life‐threatening complications include hyperkalemia, hypocalcemia, renal failure, disseminated intravascular coagulation, and severe metabolic acidosis. Causes include direct trauma, electrolyte disturbances, infections, metabolic disorders, seizures, and ingestion of drugs or poisons. It causes 10%‐15% of all cases of acute renal failure in hospitalized patients. Around 150 drugs and toxins have been known to cause rhabdomyolysis. Benadryl (diphenhydramine) is an ethanolamine‐class histamine1‐receptor antagonist that is readily available over the counter. A literature search showed it to cause rhabdomyolysis especially with overdose. Multiple case reports document a relationship between rhabdomyolysis and viral infection. In our case the combination increased the risk of severe muscle injury. Early identification and immediate copious hydration are vital to preventing complications. Avoidance of antihistamines is crucial for preventing recurrence.

Conclusions:

Rhabdomyolysis is a rare and undesirable outcome of antihistamine ingestion. It can be fatal. Early recognition and treatment to prevent renal failure are vital. Hospitalists should keep in mind that a careful history of even “harmless” over‐the‐counter medications should obtained, as these “safe” medications can cause potentially fatal complications

Author Disclosure:

A. Rajamanickam, none; G. Viswanathan, none; S. Noor, none; P. Patel, none; A. Usmani, none; Sanjeev, none.

To cite this abstract:

Rajamanickam A, Viswanathan G, Noor S, Patel P, Suri S, Usmani A. Recurrent Rhabdomyolysis: The Innocuous Culprit. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 170. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/recurrent-rhabdomyolysis-the-innocuous-culprit/. Accessed September 22, 2019.

« Back to Hospital Medicine 2008, April 3-5, San Diego, Calif.